Alert archive / Tennessee / Flash Flood Warnings in 2008
Flash Flood Warning 155, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Dec 24, 2008, 11:38 AM CST for Decatur County, Henderson County, Tennessee. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 24, 2008, 11:38 AM CST (17:38 UTC)
- Expired
- Dec 24, 2008, 1:45 PM CST
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Decatur County, TN, Henderson County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 24, 12:35 PM CST | FLASH FLOOD | Decaturville, TN | WATER COVERING BIBLE HILL ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 900 m²/s²
- 0-3 km storm-relative helicity
- 1202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 241738
FFWMEG
TNC039-077-241945-
/O.NEW.KMEG.FF.W.0155.081224T1738Z-081224T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1138 AM CST WED DEC 24 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DECATUR COUNTY IN TENNESSEE...
HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 145 PM CST
* AT 1138 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NATCHEZ
TRACE STATE PARK...NATCHEZ TRACE STATE FOREST...WILDERSVILLE...BLUE
GOOSE AND BARGERTON.
THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BIBLE HILL ROAD AT SHIPMAN CREEK...BIBLE HILL ROAD IN
PARSONS...BOHANNON LD ROAD AT RICKETTS CREEK...CONCORD ROAD AT LESTER
CREEK...FAIRGROUND ROAD...HAYNES ROAD AT HOG CREEK...HOG CREEK ROAD
AT MILLS BRANCH...LARGE ROAD AT RUSSIAN CREEK...LARGO ROAD 4...
NORTHWOOD STREET IN PARSONS...OAK PARK ROAD AT CHEROKEE HEIGHTS
ROAD...OLD LEXINGTON ROAD AT BEAR CREEK AND W O BAKER ROAD.
.ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
.FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP
TO HIGHER GROUND.
LAT...LON 3539 8801 3542 8806 3539 8810 3538 8819
3543 8824 3543 8836 3550 8836 3550 8848
3561 8861 3582 8859 3582 8818 3585 8817
3586 8806 3582 8802 3582 8797 3573 8802
3561 8803 3551 8796 3544 8804 3540 8797
$$2 follow-up statements
000
WGUS74 KMEG 241824
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1224 PM CST WED DEC 24 2008
TNC039-077-241945-
/O.CON.KMEG.FF.W.0155.000000T0000Z-081224T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR TN-HENDERSON TN-
1224 PM CST WED DEC 24 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CST FOR
HENDERSON AND DECATUR COUNTIES...
AT 1224 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR
DOPPLER RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN
ACROSS THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NATCHEZ
TRACE STATE PARK...NATCHEZ TRACE STATE FOREST...WILDERSVILLE...
PARSONS...LEXINGTON...DARDEN...BLUE GOOSE AND BARGERTON.
THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS IN DECATUR
COUNTY BIBLE HILL ROAD AT SHIPMAN CREEK...BIBLE HILL ROAD IN
PARSONS...BOHANNON LD ROAD AT RICKETTS CREEK...CONCORD ROAD AT LESTER
CREEK...FAIRGROUND ROAD...HAYNES ROAD AT HOG CREEK...HOG CREEK ROAD
AT MILLS BRANCH...LARGE ROAD AT RUSSIAN CREEK...LARGO ROAD 4...
NORTHWOOD STREET IN PARSONS...OAK PARK ROAD AT CHEROKEE HEIGHTS
ROAD...OLD LEXINGTON ROAD AT BEAR CREEK AND W O BAKER ROAD.
.ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED
AREA.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3539 8801 3542 8806 3539 8810 3538 8819
3543 8824 3543 8836 3550 8836 3550 8848
3561 8861 3582 8859 3582 8818 3585 8817
3586 8806 3582 8802 3582 8797 3573 8802
3561 8803 3551 8796 3544 8804 3540 8797
$$000
WGUS74 KMEG 241949
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
149 PM CST WED DEC 24 2008
TNC039-077-241959-
/O.EXP.KMEG.FF.W.0155.000000T0000Z-081224T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR TN-HENDERSON TN-
149 PM CST WED DEC 24 2008
...THE FLASH FLOOD WARNING HAS EXPIRED FOR HENDERSON AND DECATUR
COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3539 8801 3542 8806 3539 8810 3538 8819
3543 8824 3543 8836 3550 8836 3550 8848
3561 8861 3582 8859 3582 8818 3585 8817
3586 8806 3582 8802 3582 8797 3573 8802
3561 8803 3551 8796 3544 8804 3540 8797
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 9:51 AM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Dec 24, 9:51 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 951 AM CST WED DEC 24 2008 .UPDATE... ADJUSTED TEMPERATURES AND POPS BASED ON CURRENT TRENDS. LOWERED POPS ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL AS THE BULK OF THE RAIN HAS ALREADY MOVED EAST OF THIS AREA. && .DISCUSSION... LINE OF SHOWERS AND A FEW EMBEDDED THUNDERSTORMS CONTINUES TO MOVE SLOWLY EAST ACROSS THE MIDSOUTH THIS MORNING. A COLD FRONT IS CURRENTLY SITUATED JUST WEST OF THE FORECAST AREA AND WILL MOVE EAST ACROSS THE AREA THROUGHOUT THE DAY. THE POSSIBILITY OF FLOODING WILL HAVE TO BE WATCHED AS THIS LINE MOVES SLOWLY ACROSS ALREADY SATURATED GROUND. THE THREAT FOR STRONG TO PERHAPS SEVERE THUNDERSTORMS LOOKS TO BE MAINLY CONFINED ACROSS NORTH MISSISSIPPI THIS AFTERNOON AND WILL CONTINUE TO MONITOR CLOSELY. ONCE THE COLD FRONT PASSES...EXPECT COOLER TEMPERATURES AND WINDS TO TURN TO THE NORTHWEST THIS AFTERNOON AND EVENING. KNS && .PREV DISCUSSION... /ISSUED 457 AM CST WED DEC 24 2008/ DISCUSSION...10Z SURFACE ANALYSIS PLACES A COLD FRONT FROM WISCONSIN BACK THROUGH NORTHEAST/SOUTHWEST MISSOURI AND THEN INTO THE SOUTHERN PLAINS. ACROSS THE MID SOUTH...WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WERE PRESENT ACROSS MOST OF THE FORECAST AREA WITH THE EXCEPTION OF AREAS WEST OF A LINE KENNETT TO JONESBORO WITH MODERATE TO HEAVY RAINFALL MAINLY EAST OF THE MISSISSIPPI RIVER. FORECAST CHALLENGE IN THE SHORT TERM IS PRECIPITATION TRENDS AND SEVERE THUNDERSTORM POTENTIAL ON SATURDAY. SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)...COLD FRONT CURRENTLY LOCATED NORTH AND WEST OF THE MID SOUTH WILL BEGIN TO MOVE THROUGH THE FORECAST AREA TODAY. AHEAD OF THE COLD FRONT...A WARM CONVEYOR BELT WILL BRING PERIODS OF SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA WITH RAIN CHANCES BEGINNING TO TAPER OFF TOWARDS EARLY EVENING ACROSS AREAS WEST OF THE MISSISSIPPI RIVER AND RAIN CHANCES AFTER MIDNIGHT LIMITED TO PORTIONS OF NORTHEAST MISSISSIPPI. MOST UNSTABLE CAPE VALUES APPROACHING 1000 J/KG...AND MARGINALLY FAVORABLE UPPER LEVEL DIVERGENCE MAY RESULT IN A THUNDERSTORM OR TWO POSSIBLY BECOMING STRONG ACROSS NORTH MISSISSIPPI TODAY. COLD FRONT WILL STALL OUT TO THE SOUTH AND EAST OF THE MID SOUTH ON CHRISTMAS DAY BRINGING DRY WEATHER AS WEAK HIGH PRESSURE BUILDS INTO THE FORECAST AREA. THIS DRY PERIOD WILL NOT LAST LONG AS THE FRONT BEGINS TO MOVE BACK NORTH AS A WARM FRONT BY THURSDAY NIGHT...RESULTING IN SHOWERS AND PERHAPS A FEW ELEVATED THUNDERSTORMS. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO FRIDAY AND FRIDAY NIGHT AS A WARM AND MOIST...UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE LOWER MISSISSIPPI VALLEY. TEMPERATURES ON FRIDAY WILL RANGE FROM THE UPPER 60S NORTH TO THE LOWER 70S SOUTH. LONG TERM...(SATURDAY THROUGH TUESDAY)...00Z LONG RANGE MODELS CONTINUING TO CONVERGE ON A POTENTIAL SEVERE THUNDERSTORM OUTBREAK ON SATURDAY AS A COLD FRONT MOVES THROUGH THE REGION. FAVORABLE UNIDIRECTIONAL WINDS ALOFT...STRONG UPPER LEVEL JET DYNAMICS...MOST UNSTABLE CAPE VALUES AROUND 1000 J/KG...AND 0-1 STORM RELATIVE HELICITY VALUES AROUND 300 M2/S2 SUGGEST CONVECTIVE MODE WILL PRIMARILY BE IN THE FORM OF A BROKEN SQUALL LINE WITH A TORNADO THREAT CONTAINED WITHIN THE LINE SEGMENTS. LARGE HAIL AND DAMAGING WINDS WOULD ALSO BE POSSIBLE WITH ANY THUNDERSTORMS THAT BECOME SEVERE. LATER SHIFTS WILL RE-EVALUATE SEVERE THUNDERSTORM POTENTIAL AND MAKE NECESSARY ADJUSTMENTS TO FORECAST AND POSSIBLE THREATS AS THIS POTENTIAL SEVERE WEATHER EVENT DRAWS CLOSER. STAY TUNED... SHOWERS AND THUNDERSTORMS WILL GRADUALLY TAPER OFF FROM NORTHWEST TO SOUTHEAST SATURDAY NIGHT WITH HIGH PRESSURE BRINGING DRY WEATHER TO THE MID SOUTH FOR SUNDAY THROUGH TUESDAY. TEMPERATURES WILL AVERAGE NEAR NORMAL TO SLIGHTLY ABOVE NORMAL LATE THIS WEEKEND INTO EARLY NEXT WEEK AS UPPER LEVEL PATTERN BECOMES NEARLY ZONAL NEXT WEEK. CJC && .AVIATION... 12Z TAFS KNQA/KLZK RADARS SHOW NUMEROUS MODERATE RAIN SHOWERS AND ISOLATED THUNDERSTORMS ACROSS AR...INTO WEST TN AND NORTH MS. THIS PRECIPITATION WAS BEING FED BY 55 KT WINDS AROUND FL020. HAVE DECIDED TO KEEP LLWS IN THE TAFS BASED ON A 30 KT GUST DIFFERENTIAL BETWEEN THE GROUND AND FL020. NAM MODEL SUGGEST THESE LOW LEVEL WINDS SHOULD DECREASE SIGNIFICANTLY BETWEEN 15Z TO 18Z. GIVEN ISOLATED NATURE OF LIGHTNING STRIKES...HAVE DECIDED TO KEEP VICINITY THUNDER AND KEEP PREVAILING AND TEMPO WX AS JUST RAIN BEYOND 14Z FOR KMEM. ACTIVITY WILL BEGIN CLEARING THE TERMINALS BY EARLY AFTERNOON... 18Z TO 20Z...AS A PACIFIC COLD FRONT BRINGS DRIER AIR. KTUP WILL BE THE LAST TO CLEAR AND MAY SEE SOME STRONG STORMS IN THE AFTERNOON. KEPT FOG OUT FOR THE OUTER PERIODS TONIGHT...GIVEN DRIER AIR MOVING IN FROM THE NORTH. WILL HAVE TO WATCH KMKL HOWEVER. EXPECT VFR FOR KMEM. PWB && .PRELIMINARY POINT TEMPS/POPS... MEM 67 37 57 52 / 100 10 10 50 MKL 64 31 52 48 / 100 10 10 50 JBR 60 31 50 46 / 50 10 10 50 TUP 65 40 59 55 / 100 40 10 50 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Dec 24, 5:08 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 508 AM CST WED DEC 24 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 508 AM CST WED DEC 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A THUNDERSTORM OR TWO MAY BECOME STRONG ACROSS PORTIONS OF NORTH MISSISSIPPI THIS AFTERNOON WITH STRONG WINDS AND POSSIBLY SMALL HAIL AS THE THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS A COLD FRONT MOVES THROUGH THE MID SOUTH. LARGE HAIL...DAMAGING WINDS...AND TORNADOES MAY BE POSSIBLE SATURDAY WITH ANY THUNDERSTORMS THAT BECOME SEVERE. STAY TUNED TO LATER FORECASTS AND STATEMENTS AS THIS POTENTIAL EVENT DRAWS CLOSER. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BECOME NECESSARY IN SUPPORT OF SEVERE WEATHER OPERATIONS ON SATURDAY.
In the hours before
Special weather statement, Dec 24, 7:29 AM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 729 AM CST WED DEC 24 2008 ARZ027-241345- POINSETT AR- 729 AM CST WED DEC 24 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... EASTERN POINSETT COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 10 MILES WEST OF MARKED TREE AT 729 AM CST...MOVING NORTHEAST AT 55 MPH. THIS THUNDERSTORM WAS SHOWING WEAK ROTATION AND IS BEING MONITORED. PEOPLE IN POINSETT COUNTY...INCLUDING LOCATIONS NEAR LEPANTO...MARKED TREE AND TYRONZA...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 745 AM CST.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 2:45 AM CST | Areal Flood Advisory | MEG | Shelby | 3 hr |
| Dec 24, 2:48 AM CST | Areal Flood Advisory | MEG | Decatur, Henderson | 3 hr |
| Dec 24, 5:45 AM CST | Areal Flood Advisory | MEG | Shelby | 3 hr |
| Dec 24, 8:56 AM CST | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 10 hr |
| Dec 24, 9:06 AM CST | Areal Flood Advisory | MEG | Shelby | 3 hr |
| Dec 24, 10:16 AM CST | Areal Flood Advisory | MEG | Madison | 3 hr |
| Dec 24, 10:54 AM CST | Areal Flood Advisory | MEG | Carroll, Chester, Decatur, Henderson, Henry | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.